MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE PIN 230MM X 2.4MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. GUIDE PIN 230MM X 2.4MM; PLATE, FIXATION, BONE
Catalog Number 410236
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/26/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during during a percutaneous pinning of an acetabulum, the tip of a 2.4mm guide wire broke off and was retained in the patient.Also, a 7.3mm cannulated screw missed the vertebral body and, in turn, was difficult to remove, but was successfully removed with screw removal set.It is unknown how the procedure was completed and how long it was delayed as consequence of this incident.The patient status was unstable.
 
Additional Manufacturer Narrative
Associated medwatch report numbers: mw5132648, mw5135316, mw5135531, mw5136192.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, as of the date of this medical investigation, further clinical documentation could not be sourced as it was noted that the reporter has been undisclosed via medwatch report.Therefore, there were no clinical factors identified which would have contributed to the reported event.The guide pin is an external communicating device made of astm f138 stainless steel, that is neither manufactured nor intended for implantation and should have limited tissue/bone contact as long-term implantation data is not available.The patient impact beyond the retained tip could not be definitively concluded.However, since the tip was not removed, the potential for micromotion/or migration and local tissue inflammation and/or pain could not be ruled out.No further clinical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.Reuse may increase the risk of breakage, failure, patient infection, patient injury and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE PIN 230MM X 2.4MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17861762
Report Number1020279-2023-01882
Device Sequence Number5729964
Product Code HRS
UDI-Device Identifier03596010121646
UDI-Public03596010121646
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number410236
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2023
Supplement Date Received by Manufacturer11/07/2023
Initial Report FDA Received Date10/03/2023
Supplement Report FDA Received Date11/08/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown